Alert archive / South Dakota / Heat Advisories in 2021
Heat Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Jun 10, 2021, 3:31 AM CDT for 4 states. It took effect at Jun 10, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2021, 3:31 AM CDT (08:31 UTC)
- In effect from
- Jun 10, 2021, 12:00 PM CDT
- Expired
- Jun 10, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 45 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 2115 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
499 WWUS73 KFSD 100831 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 331 AM CDT Thu Jun 10 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-101645- /O.NEW.KFSD.HT.Y.0001.210610T1700Z-210611T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 331 AM CDT Thu Jun 10 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 101 expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
3 follow-up statements
916 WWUS73 KFSD 101651 AAA NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 1151 AM CDT Thu Jun 10 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110100- /O.CON.KFSD.HT.Y.0001.210610T1700Z-210611T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 1151 AM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 103 degrees expected. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
365 WWUS73 KFSD 102002 AAA NPWFSD URGENT - WEATHER MESSAGE...UPDATED National Weather Service Sioux Falls SD 302 PM CDT Thu Jun 10 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110100- /O.CON.KFSD.HT.Y.0001.000000T0000Z-210611T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 302 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 103 degrees. * WHERE...Portions of central, east central, south central and southeast South Dakota, northeast Nebraska, northwest and west central Iowa and southwest Minnesota. This includes the Tribal Lands of the Yankton Sioux Tribal Nation and the Flandreau Santee Sioux Tribal Nation. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
231 WWUS73 KFSD 110052 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 752 PM CDT Thu Jun 10 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-110200- /O.EXP.KFSD.HT.Y.0001.000000T0000Z-210611T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 752 PM CDT Thu Jun 10 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Temperatures will continue to slowly fall through the evening. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jun 9, 10:33 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jun 9, 10:33 PM CDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1033 PM CDT Wed Jun 9 2021 .SHORT TERM...(This Evening through Thursday Night) Issued at 336 PM CDT Wed Jun 9 2021 Early this afternoon, an unstable cumulus field has developed across much of the region in response to efficient boundary layer mixing and temperatures heating into the upper 80s to mid 90s. The 12z GFS, Euro, and several HREF members suggest potential for airmass thunderstorms to develop early this evening near the Missouri River Valley in south central SD. This area has locally enhanced dew points in the mid 60s to lower 70s and is near a weak sfc low. Water vapor satellite images show an elevated mixed layer tracking east across western SD and NE, which would help to further destabilize this region. Despite moderate instability and steep low level lapse rates, weak 0-6km layer deep layer shear and mid level lapse rates should result in a very low severe weather threat. Main threats with these weak evening storms should be frequent lighting, brief downpours, gusty winds, and perhaps small hail. Otherwise, tonight should be quiet and mostly dry with warm air and weakening south winds. Temperatures will only drop into the upper 60s to mid 70s overnight, priming the region for the hottest day of the week on Thursday. With the upper ridge axis building in and warm air advection developing ahead of an approaching wave, southerly flow brings higher dew points into the region. With a slightly hotter and muggier airmass, much of the region along and west of Interstate 29 will be borderline for heat advisory criteria Thursday afternoon. Will continue to monitor potential as heat index readings near 100-105 degrees Thursday. Of greater concern is the severe weather threat Thursday night into early Friday across much of the region as a strong shortwave aloft swings from southeast MT to northeast ND. As the associated frontal boundary drapes southward across the Dakotas with the eastward progressing wave, 0-6km shear vectors oriented more parallel to the boundary will eventually caused western Dakota supercells to merge upscale into linear convective system. Models are pretty confident in this MCS tracking into central South Dakota around midnight and near the I-29 corridor by 12z Friday. While there is still uncertainty surrounding the exact timing, the bigger lingering questions are 1) how widespread embedded severe weather will be within this line as it treks southeast into a more stable environment with modest mid level lapse rates and 2) how far east isolated tornado or hail threat will linger before widespread wind threat becomes a more dominant concern. Will be continuing to refine the details as the event approaches. As discussed previously, most locations are still on track to receive rain, but rainfall amounts should be highest west of I-29 (mostly under 1 inch) and lowest along and east of I-29 (half inch or less). Although isolated amounts up to 1 inch are possible, most will not see enough rain to do much to alleviate long term drought conditions. .LONG TERM...(Friday through Wednesday) Issued at 336 PM CDT Wed Jun 9 2021 The coolest day in the extended period will be Friday as temperatures only rise into the 80s, dipping with height falls and increased cloud cover from the departing wave. Guidance is in pretty poor agreement regarding when exactly rain will clear out, but most activity should be east of Interstate 29 mid day. After temperatures take a brief dip with the departing disturbance on Friday, highs will once again rise into the 80s and 90s for Saturday and beyond as southern stream upper ridging takes hold of the Central U.S. again. Hot and dry weather remains the theme through at least the first half of next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1029 PM CDT Wed Jun 9 2021 VFR conditions are expected through the TAF period. Southerly winds will gust 15 to 20 kts at times on Thursday afternoon. Thunderstorms will be moving through central SD at the very end of the TAF period, but is expected to remain west of the TAF sites prior to 06Z on Thursday night. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BP LONG TERM...BP AVIATION...JM
Hazardous weather outlook, Jun 9, 5:30 PM CDT, 10 hours 1 minute before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 530 PM CDT Wed Jun 9 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-102230- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 530 PM CDT Wed Jun 9 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and storms will be possible late Thursday night into Friday ahead of an advancing cold front. Some storms could become strong to severe, with damaging winds being the primary hazard along with brief heavy downpours and lightning. Otherwise, expect a prolonged stretch of above normal temperatures to continue into next week. While humidity levels will be reasonable, afternoon heat index values may climb between 92 and 100 degrees at times, especially on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Minnesota, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.